Chemotherapy & B12 Deficiency

Just wondering if anyone knows much about the link with low B12 after having Chemotherapy? Would tests and treatment (ie. b12 injections) be given in just the same way as if it wasn't caused by chemotherapy?

Could B12 deficiency symptoms show over a year or more later after having chemo or would the body 'repair' itself in this time?

Thanks very much!

6 Replies

  • That's a difficult one briskate. Firstly, from your previous posts are you not self injecting? If you are then any tests will be meaningless although I think you said that your previous level was 209 - so you are definitely in the "grey zone" for deficiency.

    I'm not a medically qualified person and there are others on here who can give good advice, but I ask whether you had surgery before the chemo and if so whether nitrous oxide was used for the anaesthetic as this is known to deplete B12 levels.

    Do you have a "normal" diet with no gastric absorption problems?

    I'm sorry I can't provide answers - just more questions.

  • I'vw lookws into chemo and B12 interactions a couple of times but just looking through stuidies on sites I would trust and scientific papers. It does very much depend on the specific drugs used. One treatment for prostrate cancer is well known to cause a B12 deficiency and B12 shots are given in preparation for the treatment (certainly in the US) along with folic acid. The side effects of the chemo combination used to treat testicular cancel sound very like b12 deficiency but one study showed that supplementing B12 made no significant difference - and it was folate supplement that was needed (which would also make sense). However, it was aquite a small study and suggested that a larger study was needed to confirm the conclusion. A similar combination of drugs is used to treat aggressive lung cancer and there B12 does seem to be involved and is given in combination with the treatment.

    I have no idea what the rates are in the body for processing all of the chemicals involved - bits may stick around for a while and that is likely to be a factor in how long the effect would last. If the drug is actually altering the chemical composition of the cobalamin molecue in a way that makes in inactive - similar to the effect of nitrous oxide - then you would still have B12 in your blood but won't be able to use it, which would suggest that the serum test is going to be even more difficult to interpret than it would normally be.

  • Thank you for your replies. Much appreciated.

    Yes, I have actually just finished my B12 loading doses last night. Obviously I'm not 100% sure if my symptoms are due to a b12 deficiency but I had to try it as I was running out of options and GP's not helping me. So I'm really hoping I start to feel better soon.

    Just over 2 years ago I finished treatment for breast cancer - I had surgery, radiotherapy and chemotherapy. I have felt fine since then up until October last year and now my symptoms are so bad I can't go to work & rarely leave the house. I'm only young, have a good diet, don't smoke, rarely drink - I find it hard to believe that I could be this unlucky and have 2 illnesses so close together that aren't connected in some way. However maybe I am just unlucky!

    Anyway - I've spoken to my cancer hospital yesterday and they have made me an appointment for 2 weeks time to go in and see if my chemotherapy could be related to my symptoms. So I'm guessing Anaemia is one of the things they will consider. I think it's connected to bone marrow problem somehow? Wondering if there are any scans they can do instead of only going by my blood tests. Hoping I don't get in trouble for the self-injecting!

  • Have you considered that perhaps you had an underlying deficiency which made you more susceptible to cancer? There seem to be quite strong links with Vitamin D deficiency and higher cancer rates and it is not unreasonable to think that low B12 might also have a causative effect.

    "Vitamin B12, in combination with folate and vitamin B6, may reduce breast cancer risk."

    "Clinical studies show that increased intake of vitamin B12 together with folate and vitamin B6 may lower the risk of breast (20) (21) (22) and cervical cancers (23), but has no effect on the risk of lung cancer (24). Findings from another study indicate that a combination of folate and vitamins B6 and B12 did not have an effect on overall risk of invasive cancer or breast cancer (25). However, data from a Norwegian study suggest higher cancer incidence and mortality in patients with ischemic heart disease following supplementation with vitamin B12 and folic acid (26). Further studies are needed to confirm these findings in other populations."

    Both quotes take from here with references you can look up (first quote is from 'patients' section, second from 'Health Professionals' clinical summary):

  • My side effects were the same as symptoms of B12 deficiency. When I stopped chemo and still had the symptoms for 4 mths it was realised that I had B12 deficiency. This is how the B12 problem was first found. I am back on chemo now but my oncologist gives me B12 each month at my review.

  • Thanks everyone

    Whymant - did they do a blood test to discover this? Or are there some kind of scans or other tests after chemo they can do?

You may also like...